Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Quit lorazepam and having unusual deep breathing. Advised to take Sertraline. Got worse and taking lorazepam. Need opinion?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I went to my regular doctor about the quitting lorazepam and having this unusual deep breathing (by the third day of quitting) which made me go to emergency.
I asked her how to avoid that "withdrawal effect" because I want to quit.
she suggested taking Sertraline tab 25mg, to replace and get rid of lorazepam. she says the new medication is less addictive (or not addictive) But I could end up taking it for life. or a year or so. Is this a good thing. In the first place, I had some physical problems but this doctor gave me lorazepam in XXXXXXX 2013 and I did not know what it was. now I am hooked. I wan to taper it off with some over the counter remedy helping me or tough it out. What can I do. Do I go with new prescription. I quit lorazepam and after three days I got the worse,, went to emergency gave me more lorazepam and taking it again. ??? wha is your opinion doctors.
Posted Tue, 12 Nov 2013 in Smoking and Alcohol Addiction
Answered by Dr. Preeti Parakh 24 hours later
Brief Answer:
Sertraline is not a good choice.

Detailed Answer:

Welcome to Healthcare Magic!

You are having abnormal breathing pattern on quitting lorazepam, because of the anxiety and restlessness that occurs in lorazepam withdrawal. Sertraline is a drug of the SSRI class that is used to treat anxiety and depression. But is not a good choice to treat withdrawal related anxiety because it shows its effects after a few weeks. So by the time it starts working, you are already out of the withdrawal and do not need it!

You can either try gradually tapering off the dose of lorazepam and then stopping. If you do it slowly and take weeks to be off it, then you will not have any significant withdrawal symptoms.

The other thing that can be done is to use a longer acting benzodiazepine like chlordiazepoxide or diazepam in place of lorazepam, and then taper off the longer acting benzodiazepine. Longer acting benzodiazepines are easy to taper off with minimal withdrawal symptoms. I feel that your doctor is not aware of this and that is why she suggested sertraline. You should start sertraline only if you had an anxiety disorder, for which you started lorazepam in the first place.

If you had not returned to the ER after being off lorazepam for three days, you would have had to bear it for about two to three more days, after which the symptoms would have improved and gone away. Usually people are fine after around a week of stopping short acting benzodiazepines.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Quit lorazepam and having unusual deep breathing. Advised to take Sertraline. Got worse and taking lorazepam. Need opinion? 1 hour later
Thanks for your answer.
I have an appointment with a psychiatrist Sunday. I will talk with her what you say about the other alternatives.
By the third day of quitting, they gave me lorazepam to stabilize me. So now it's been 3 days that I went back on lorazepam, I took 2 1mg tablets two days ago, I took 1 and a half yesterday, and I guess I should take 1 and a half today, I have taken only 1. but I don't feel completely back on my feet since 3 days after I stopped. I was taking almost 2 mg every day when I quit. I guess I should start with 2 again?
Thank you much.
Answered by Dr. Preeti Parakh 30 minutes later
Brief Answer:
Try continuing with lower dose, if possible.

Detailed Answer:

Welcome back

If you can manage with 1.5 mg lorazepam instead of the usual dose of 2 mg, then it will be better to continue it rather than hike to 2 mg, when you are planning to quit anyway. If you find it too uncomfortable, then try taking just 0.25 mg extra, that is a total of 1.75 mg over the whole day. If even that doesn't help, then only you should take the whole 2 mg dose.

Since you are taking only 2 mg per day, I feel your psychiatrist will advise tapering it off gradually rather than substituting it with longer acting benzodiazepines which is preferable when very high doses are involved. However, you can discuss both options with her and choose what suits you best. She will also assess you for any comorbid anxiety disorders to decide whether you need any SSRI like sertraline or not.

I hope everything turns out well for you.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Quit lorazepam and having unusual deep breathing. Advised to take Sertraline. Got worse and taking lorazepam. Need opinion? 1 hour later
my strategy would be to take sertraline and taper off lorazepam at the same time to the point where i would not have withdrawal symptoms from lorazepam. Then, deal with sertraline withdrawals (if I decide to quit) which are more mild? it this a good thing. Is sertraline easy to withdraw from. Or this is a bad idea?

All this started after having a "physical" mishap where I got GERD, it was not that a psychologist recommended this.
Answered by Dr. Preeti Parakh 25 minutes later
Brief Answer:
No need to start sertraline now.

Detailed Answer:

Welcome back!

You do not need sertraline simply for withdrawal related anxiety. It will not help at all in lorazepam withdrawal. Sertraline should be taken only if you have an anxiety disorder or depressive disorder or any similar disorder. Once sertraline is started, initial effects start after a few days and full response takes four to six weeks. You need to take it for at least a few months or more, depending on the disorder for which it was started. It is not habit forming and not associated with a withdrawal per se, but some patients experience discontinuation symptoms on stopping sertraline. That is why, it is better to taper it off.

I think you should wait for your appointment with the psychiatrist before starting sertraline. Maybe you do not need it at all. But if you do need it, then it is definitely safe and effective and can be taken without worrying about any dependence or withdrawal.

When I use the term anxiety disorder, it does not mean the anxiety that you had for a few days on stopping lorazepam. It means perstinent anxiety lasting for months which is difficult to live with and requires treatment. It may be generalized or restricted to specific situations as in phobias. There are different types of anxiety disorders. From the information given by you, I do not feel you have any of them, but a detailed assessment by your psychiatrist is needed for confirmation.

Try tapering off lorazepam very slowly, allowing your body ample time to stabilize after each dose reduction.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor